If you are a parent, educator, or work with youth in schools, it is important to know the signs and symptoms of drug and alcohol use in students. There are guidelines set down by the Council for Drug Education in America, however, it does not caution that just because the signs are present, the student is a drug user. It is not a clear enough indication of whether the student is involved in drugs. The Council recommends involving the services of a mental health professional or a crisis counselor to help deal with the situation.
The American Council on Drug Education states that behavioral changes may be indications of students using drugs. These changes may include a lack of desire, grades suffering, changes in mood, and attitude. Students who have previously been outstanding performers, now are not performing well, may be taking drugs or abusing the use of alcohol.
Teenagers involved in drugs may display changes in personality and appearance. Another major sign of drug or alcohol use is losing interest and dropping out of extracurricular activities that were once enjoyed. Students who take drugs lose their desire to participate in school or school-related activities. They may also suddenly acquire new friends, or start hanging out with a different group of people than they did before.
Students who are involved with drugs gradually start to care less about their appearance. He may neglect personal hygiene like stop taking regular showers, may also lose or gain weight.
In addition to changes in his appearance, the student may also show changes in the way he wears his hair or select new types of jewelry that reflect a drug lifestyle. His face may appear pale, the body and clothing may smell of a substance. Runny noses and cough for no apparent reason may also be evident. The eyes may be red or swollen or have dilated or contracted pupils. Needle marks on the arms, legs, or feet may be evidence of intravenous drug use. The student may display trembling hands, become nauseous and vomit. If the student is high on amphetamine derivatives, he may become hyperactive and talk excessively. Opium-based drugs would make the student sleepy and incoherent.